MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW

PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW
Catalog Number LITNGFHT115H1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemoptysis (1887)
Date of Event 03/22/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Hemoptysis and death are included as possible complications in the instructions for use (ifu) for the indigo aspiration system.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure to treat an acute pulmonary embolism in the left pulmonary artery (lpa) and right segmental branches using an indigo system lightning flash aspiration tubing (flash tubing) and an indigo system flash aspiration catheter (flash catheter).It was noted that the patient had a right ventricular (rv) strain.During the procedure, the flash catheter was advanced into the lpa without issues and aspiration was initiated.After approximately three minutes of aspiration, the patient began to cough up blood and the procedure was aborted.The physician then advanced a balloon catheter to stabilize the patient and performed an angiogram.However, the physician could not find an area of perforation.It was reported that the patient developed airway obstruction, and cardiopulmonary arrest.Resuscitation efforts that included advanced cardiovascular life support (acls) intervention, cricothyrotomy, and mechanical ventilation were performed.The patient was also administered protamine sulfate, two units of fresh red blood cells (prbcs), and two units of fresh frozen plasma (ffp).The patient was able to regain a strong pulse for a short time.After approximately 37 minutes, the patient expired.The death was reported to be a serious adverse event with a possible relationship to the indigo aspiration system, and a definite relationship to the procedure.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being updated on this follow-up mfr report: 3004168196-2025-00125.Section h.Box 6.Health effect impact code 3.Please note the following updated information: the product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by penumbra clinical team on 27-may-2025: 1.Section b.Box 5.Describe event or problem.Note: the death was previously reported to be a serious adverse event with a possible relationship to the indigo aspiration system and a definite relationship to the procedure.On 27-may-2025, an update was received indicating that the cause of death was hemoptysis.Hemoptysis was unrelated to the indigo aspiration system.Therefore, this event is not considered reportable against the indigo aspiration system.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure to treat an acute pulmonary embolism in the left pulmonary artery (lpa) and right segmental branches using an indigo system lightning flash aspiration tubing (flash tubing) and an indigo system flash aspiration catheter (flash catheter).It was noted that the patient had a right ventricular (rv) strain.During the procedure, the flash catheter was advanced into the lpa without issues and aspiration was initiated.After approximately three minutes of aspiration, the patient began to cough up blood and the procedure was aborted.The physician then advanced a balloon catheter to stabilize the patient and performed an angiogram.However, the physician could not find an area of perforation.It was reported that the patient developed airway obstruction, and cardiopulmonary arrest.Resuscitation efforts that included advanced cardiovascular life support (acls) intervention, cricothyrotomy, and mechanical ventilation were performed.The patient was also administered protamine sulfate, two units of fresh red blood cells (prbcs), and two units of fresh frozen plasma (ffp).The patient was able to regain a strong pulse for a short time.After approximately 37 minutes, the patient expired.The death was reported to be a serious adverse event with a possible relationship to the indigo aspiration system, and a definite relationship to the procedure.On 27-may-2025 an update was received indicating that the adverse event was updated to hemoptysis and that the event was unrelated to the indigo aspiration system.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure to treat an acute pulmonary embolism in the left pulmonary artery (lpa) and right segmental branches using an indigo system lightning flash aspiration tubing (flash tubing) and an indigo system flash aspiration catheter (flash catheter).It was noted that the patient had a right ventricular (rv) strain.During the procedure, the flash catheter was advanced into the lpa without issues and aspiration was initiated.After approximately three minutes of aspiration, the patient began to cough up blood and the procedure was aborted.The physician then advanced a balloon catheter to stabilize the patient and performed an angiogram.However, the physician could not find an area of perforation.It was reported that the patient developed airway obstruction, and cardiopulmonary arrest.Resuscitation efforts that included advanced cardiovascular life support (acls) intervention, cricothyrotomy, and mechanical ventilation were performed.The patient was also administered protamine sulfate, two units of fresh red blood cells (prbcs), and two units of fresh frozen plasma (ffp).The patient was able to regain a strong pulse for a short time.After approximately 37 minutes, the patient expired.The death was reported to be a serious adverse event with a possible relationship to the indigo aspiration system, and a definite relationship to the procedure.On 27-may-2025 an update was received indicating that the adverse event was updated to hemoptysis and that the event was unrelated to the indigo aspiration system.On 19-june-2025, additional information indicated that the clinical events committee (cec) adjudicated the event to have a probable relationship to the indigo aspiration system and the index procedure.On 9-july-2025, the cec updated the adjudication from probable to possible relationship to the indigo aspiration system and the index procedure.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by penumbra clinical team on 19-jun-25: 1.Section b.Box 2.Outcomes attributed to adverse event.2.Section b.Box 5.Describe event or problem.3.Section h.Box 6.Health effect impact code 3.Note: the patient's death was previously reported to be a serious adverse event with a possible relationship to the indigo aspiration system and a definite relationship to the procedure.On 27-may-25, the adverse event was updated from death to hemoptysis.The hemoptysis was reported to be unrelated to the indigo aspiration system.However, on 19-june-2025, the clinical events committee (cec) adjudicated the adverse event of hemoptysis to have a probable relationship to the indigo aspiration system and the index procedure.On 09-july-2025, the cec updated the adjudication from probable to possible relationship to the indigo aspiration system and the index procedure.Per the autopsy report, the patient's cause of death was due to ongoing hemorrhage as a result of reperfusion injury after the pulmonary embolism was evacuated from the pulmonary vasculature.There was no evidence of mechanical disruption to the vessels or the airways.

Brand Name
INDIGO SYSTEM FLASH ASPIRATION CATHETER
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21862567
Report Number3005168196-2025-00125
Device Sequence Number20004761
Product Code QEW
UDI-Device Identifier00815948029873
UDI-Public00815948029873
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K240030
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberLITNGFHT115H1
Device Lot NumberF00013462
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2025
Supplement Date Received by ManufacturerNot provided
05/27/2025
06/19/2025
Initial Report FDA Received Date04/17/2025
Supplement Report FDA Received Date04/21/2025
05/30/2025
07/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/21/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age70 YR
Patient SexMale